Massachusetts, 2015

Strong Wind in Massachusetts, December 15, 2015

December 15, 2015 · NWS BOX · 1 event in 1 county or zone

A strong low level jet moved over southern New England and combined with an anomalously warm airmass at the surface, allowing the strong winds aloft to mix down to the surface. Winds gusted up to 50 mph but trees stripped of their leaves limited damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A strong low level jet moved over southern New England and combined with an anomalously warm airmass at the surface, allowing the strong winds aloft to mix down to the surface. Winds gusted up to 50 mph but trees stripped of their leaves limited damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 15, 10:05 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 15, 10:05 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1005 AM EST TUE DEC 15 2015

.SYNOPSIS...

A MILD BUT WINDY AFTERNOON IS IN STORE FOR THE REGION BEHIND THE
EARLY MORNING COLD FRONT.  HIGH PRESSURE BUILDS INTO THE REGION
WEDNESDAY. ANOTHER STORM SYSTEM WILL BRING RAIN TO THE REGION
THURSDAY INTO FRIDAY. COLDER BUT DRY WEATHER EXPECTED THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1005 AM UPDATE...

THE SURFACE COLD FRONT AND ASSOCIATED EARLIER SHOWERS WERE WELL
OFFSHORE BY LATE MORNING.  HOWEVER...AIRMASS BEHIND THE FRONT IS NOT
THAT COLD BY DECEMBER STANDARDS AND TEMPERATURES WILL GENERALLY
REMAIN IN THE 50S ACROSS MOST LOCATIONS THIS AFTERNOON.  MAY EVEN SEE
A LOCATION OR TWO TOUCH 60 IN FAR SOUTHEAST MA.

SKIES WERE CURRENTLY PARTLY TO MOSTLY SUNNY...BUT EXPECT A FAIR
AMOUNT OF STRATO-CUMULUS CLOUDS TO WORK INTO THE REGION OVER THE
NEXT SEVERAL HOURS ESPECIALLY ACROSS THE INTERIOR.  DRY WEATHER
SHOULD PREVAIL...BUT CAN NOT RULE OUT A BRIEF SPOT SPRINKLE/LIGHT
SHOWER ACROSS THE EAST SLOPES OF THE BERKSHIRES AND PERHAPS FAR
NORTHERN MA WITH UPPER LEVEL ENERGY.

THE BIGGEST CONCERN REMAINS FOR NORTHWEST WIND GUSTS OF 40 TO 50 MPH
THIS AFTERNOON.  BUFKIT SOUNDINGS CONTINUE TO INDICATE THE POTENTIAL
TO MIX DOWN 40 TO 45 KNOT WINDS FROM THE TOP OF THE MIXED LAYER WITH
STEEP LOW LEVEL LAPSE RATES.  BOTH WESTFIELD AND BRADLEY ALREADY
GUSTING TO AROUND 35 KNOTS.  THEREFORE...WIND ADVISORY CONTINUES FOR
ALL OF SOUTHERN NEW ENGLAND.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...

TONIGHT ... MID LEVEL CLOSED LOW AND IMPRESSIVE SURFACE CYCLONE
OVER NOVA SCOTIA EJECT INTO THE CENTRAL ATLC WITH RISING HEIGHTS
AND MID LEVEL ANTICYCLONIC FLOW OVERSPREADING THE REGION. THIS
WILL RESULT IN DRY WEATHER OVERNIGHT ALONG WITH DIMINISHING WINDS.
HOWEVER WINDS WILL SHIFT FROM NW TO NNE AFTER MIDNIGHT. THIS WILL
LIKELY TRANSPORT OCEAN EFFECT STRATO-CU CLOUDS INTO CAPE COD...THE
ISLANDS AND POSSIBLY PLYMOUTH COUNTY. WHILE IT WILL TURN COOLER
LOW TEMPS WILL ONCE AGAIN REMAIN WARMER THAN NORMAL WITH LOWS
TONIGHT IN THE 30S...35 TO 40 IN THE URBAN AREAS AND ALONG THE
COAST.

WED ... DEEP LAYER RIDGE AND SURFACE HIGH PRES CREST OVER THE
REGION YIELDING DRY WEATHER. FORECAST DILEMMA WILL BE HOW MUCH
LOW LEVEL MOISTURE IN THE FORM OF STRATO- CU CLOUDS REMAIN TRAPPED
BENEATH SUBSIDENCE INVERSION. SURPRISINGLY THE GFS IS MORE ROBUST
AND FARTHER WEST WITH THIS MOISTURE THAN THE NAM. IT WILL BE
COOLER GIVEN MORE CLOUDS THAN SUN...COOLER AIRMASS ALONG WITH
LIMITED MIXING GIVEN SUBSIDENCE INVERSION. HOWEVER STILL A VERY
PLEASANT DAY BY MID DEC STANDARDS ESPECIALLY GIVEN LIGHT WINDS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...

 * A WARM FRONT APPROACHES WITH LIGHT RAIN WED NIGHT
 * LOW PRESSURE WILL BRING A CHANCE OF RAIN THU INTO EARLY FRI
 * DRY AND COLDER /BUT NEAR NORMAL/ WEATHER MOVES IN THIS WEEKEND
 * MILDER TEMPS BEGIN TO RETURN EARLY NEXT WEEK

OVERVIEW...

OVERALL PROGRESSIVE UPPER LEVEL PATTERN CONTINUES...KEEPING
SURFACE SYSTEMS STEADILY MOVING ACROSS NORTH AMERICA THROUGH MOST
IF NOT ALL OF THE MEDIUM RANGE. H5 RIDGING REMAINS ACROSS THE
EASTERN U.S. THROUGH THE REMAINDER OF THE WORK WEEK...FOLLOWED BY
LONG WAVE TROUGH WITH CUTOFF UPPER LOW MOVING ACROSS
ONTARIO/QUEBEC FRI-SUN. THIS WILL BRING A TASTE OF MORE SEASONABLY
COLD TEMPERATURES THIS WEEKEND ACROSS THE REGION. AS THIS SYSTEM
SHIFTS E...LOOKS LIKE A RETURN TO MILDER TEMPERATURES BEGINNING
EARLY NEXT WEEK AS UPPER LEVEL WINDS BACK TO W-SW.

DETAILS...

WEDNESDAY NIGHT...AS HIGH PRES MOVES TO NOVA SCOTIA AND THE
WESTERN ATLC...WINDS SHIFT TO S-SE. THIS WILL BRING LOW LEVEL
MOISTURE INTO THE REGION...BEING LIFTED BY AN APPROACHING WARM
FRONT. LOOKS LIKE BEST CHANCE FOR PRECIP WILL OCCUR AROUND OR
AFTER MIDNIGHT. EXPECT ONLY CHANCE POPS AT THIS POINT. EXPECT
TEMPS TO DROP OFF TO THE 30S ACROSS MOST LOCATIONS BY AROUND
MIDNIGHT...BUT WILL SLOWLY RISE OVERNIGHT SO ANY PRECIP SHOULD BE
PRIMARILY RAIN.

THURSDAY INTO FRIDAY MORNING...STRONG LOW PRES WILL PASS WELL NW
OF THE REGION...BUT ASSOCIATED COLD FRONT WILL STEADILY SHIFT E
DURING THU. MODELS IN VERY GOOD AGREEMENT IN BRINGING INCREASING
DEEP LAYER OF MOISTURE WITH GOOD S-SW WIND FLOW. PWATS INCREASE TO
1.25 TO 1.4 INCHES WITH TROPICAL CONNECTION FROM THE EASTERN GULF
OF MEXICO NOTED. THE PWAT VALUES ARE NEAR RECORD HIGH LEVELS FOR
THIS TIME OF YEAR AS SEEN ON SPC SOUNDING CLIMATOLOGY. ALSO NOTING
ANOTHER LOW DEVELOPING AROUND THE MID ATLC STATES THU AFTERNOON...
WHICH LOOKS TO TRACK ACROSS THE REGION EARLY THU NIGHT. HAVE
CARRIED CAT POPS THU INTO EARLY THU NIGHT ACROSS THE REGION. HAVE
FORECASTED QPF VALUES ON ORDER OF 0.75 TO AROUND 1 INCH...HIGHEST
ALONG S COAST WITH ONSHORE WIND EVEN WITH PROGRESSIVE NATURE OF
THIS SYSTEM. STEADY PRECIP WILL TAPER OFF TO SCT SHOWERS AFTER
MIDNIGHT AND LOOK TO LINGER INTO FRI MORNING AS UPPER LEVEL LONG
WAVE TROUGH APPROACHES.

FRIDAY AFTERNOON-NIGHT...EXPECT ANY LEFTOVER SHOWERS TO TAPER OFF
AS W WINDS BRING IN DRIER BUT COLDER AIR. TEMPS WILL FALL BACK TO
THE UPPER 20S AND 30S FOR MOST AREAS EXCEPT MAY BE A BIT MILDER
ALONG THE IMMEDIATE COAST. WINDS WILL BECOME GUSTY ALONG THE COAST
FRI NIGHT AS COLDER AIR WORKS IN.

SATURDAY AND SUNDAY...LARGE HIGH PRESSURE WILL BUILD OUT OF THE
GREAT LAKES AND OHIO VALLEY...KEEPING BLUSTERY NW WINDS IN PLACE.
EXPECT DRY CONDITIONS WITH TEMPS CLOSE TO NORMAL FOR THIS TIME OF
YEAR. HIGHS WILL BE MAINLY IN THE UPPER 30S TO MID 40S...BUT THE
GUSTY NW WINDS WILL MAKE IT FEEL COLDER.

MONDAY...HIGH PRES MOVES OFF THE MID ATLC COAST. THIS WILL CAUSE
WINDS TO BACK TO SW. CLOUDS WILL START TO INCREASE AS MILDER AIR
BEGINS TO WORK IN. EXPECT GRADUALLY WARM TEMPS DURING THE DAY...
WITH READINGS UP SEVERAL DEGREES ABOVE SEASONAL NORMALS.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH WEDNESDAY/...

THIS AFTERNOON...HIGH CONFIDENCE.  MAINLY VFR DESPITE A SCATTERED
TO BROKEN DECK OF STRATO-CUMULUS CLOUDS BETWEEN 3 AND 5 THOUSAND FEET
WORKING INTO THE REGION.  ITS POSSIBLE A FEW LOCATIONS COULD SEE
BRIEF MARGINAL MVFR CIGS ACROSS THE INTERIOR.  WNW WIND GUSTS OF 35
TO 45 KNOTS EXPECTED BY AFTERNOON.

TONIGHT...GUSTY W-NW WINDS CONTINUE THIS EVENING BUT THEN SLACKEN
AND TURN NNE AFTER MIDNIGHT. VFR CONDITIONS EARLY TREND TOWARD
MVFR WITH LOWER CLOUDS ROLLING OFF GULF OF MAINE AND MASS BAY INTO
EASTERN MA. MODERATE CONFIDENCE.

WED...HIGH PRES BUILDS OVER THE AREA RESULTING IN LIGHT WINDS AND
DRY WEATHER. UNCERTAINTY IN AREAL COVERAGE OF MVFR CIGS.

KBOS TERMINAL...HIGH CONFIDENCE IN VFR. W-NW WIND GUSTS OF 35 TO 45
KNOTS DEVELOP BY AFTERNOON.  DIMINISH EARLY THIS EVENING.

KBDL TERMINAL...HIGH CONFIDENCE IN VFR. W-NW WIND GUSTS OF 35 TO 45
KNOTS DEVELOP BY AFTERNOON.  DIMINISH EARLY THIS EVENING.

OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...

WEDNESDAY NIGHT...MODERATE CONFIDENCE.
VFR TO START...THEN PATCHY MVFR CIGS/VSBYS MOVE IN WITH -RA
MAINLY AROUND OR AFTER MIDNIGHT.

THURSDAY...MODERATE CONFIDENCE.
MAINLY MVFR CONDITIONS IN RAIN AND PATCHY FOG THROUGH MUCH OF THE
DAY AND THU NIGHT. IFR CIGS/VSBYS THU AFTERNOON/NIGHT POSSIBLE IN
PATCHY RA.

FRIDAY...LOW CONFIDENCE...MAINLY DUE TO TIMING.
MVFR CIGS/VSBYS IN LEFTOVER -SHRA. LOW CHANCE FOR -SHSN ACROSS E
SLOPES OF BERKSHIRES FRI AFTERNOON WITH LOCAL MVFR-IFR.
OTHERWISE...EXPECT CONDITIONS TO IMPROVE TO VFR FROM W-E FRI
AFTERNOON/EVENING. MAY SEE LOCAL MVFR CIGS/VSBYS AFTER MIDNIGHT
FRI NIGHT IN -SHSN ACROSS E SLOPES OF THE BERKSHIRES.

SATURDAY...MODERATE CONFIDENCE.
MAINLY VFR. MAY SEE PATCHY MVFR CONDITIONS ACROSS E SLOPES OF
BERKSHIRES IN SCT -SHSN.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM /THROUGH WEDNESDAY/...

THIS AFTERNOON...HIGH CONFIDENCE.  GALE WARNINGS CONTINUE FOR ALL
WATERS. WNW WIND GUSTS OF 35 TO 40 KNOTS WITH EXCELLENT MIXING
DEVELOPING AS A RESULT OF STEEP LOW LEVEL LAPSE RATES. STRONGEST
WINDS WILL ACTUALLY BE NEAR SHORE THIS AFTERNOON...WHERE A FEW GUSTS
NEAR 45 KNOTS ARE EVEN POSSIBLE.

TONIGHT...GUSTY NW WINDS THIS EVENING SLACKEN AFTER MIDNIGHT AND
THEN BECOME N-NE. DRY WEATHER AND GOOD VSBY PREVAIL.

WED...LIGHT WINDS AS HIGH PRES CREST OVER NEW ENGLAND AND NEARBY
WATERS. DRY WEATHER AND GOOD VSBY PREVAIL.

OUTLOOK /WEDNESDAY NIGHT THROUGH SATURDAY/...

WEDNESDAY NIGHT...MODERATE CONFIDENCE. HIGH PRES MOVES E OF
WATERS. WINDS AND SEAS REMAIN GENERALLY BELOW SMALL CRAFT
CRITERIA. HOWEVER...SEAS MAY BUILD CLOSE TO 5 FT E OF CAPE COD
TOWARD DAYBREAK.

THURSDAY...MODERATE CONFIDENCE. EXPECT SE WINDS TO INCREASE AS
THEY VEER TO S-SW LATE THU/THU NIGHT...GUSTING TO AROUND 25 KT.
SEAS ALSO BUILD...UP TO 5-7 FT LATE THU/THU NIGHT AS LOW PRES
CROSSES. SMALL CRAFTS LIKELY. VSBYS LOWER IN DEVELOPING RAIN AND
FOG.

FRIDAY...MODERATE CONFIDENCE. SMALL CRAFTS CONTINUE AS WINDS
SHIFT TO W BEHIND DEPARTING SYSTEM. WINDS WILL DIMINISH BUT SEAS
WILL REMAIN AOA 5 FT MAINLY OVER THE OPEN WATERS.

SATURDAY...MODERATE CONFIDENCE. W WINDS WILL INCREASE AS COLDER
AIR WORKS ACROSS THE WATERS. EXPECT GUSTS UP TO 25-30 KT. LOW PROB
OF 35 KT GUSTS LATE SAT/SAT NIGHT. GALES POSSIBLE.

&&

.CLIMATE...
RECORD HIGHS TODAY...

BOSTON      66 IN 1975
PROVIDENCE  64 IN 2015* /PREV 62 IN 2008/
WORCESTER   61 IN 1975
HARTFORD    63 IN 1975

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR CTZ002>004.
MA...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR MAZ002>024-026.
RI...WIND ADVISORY UNTIL 6 PM EST THIS EVENING FOR RIZ001>008.
MARINE...GALE WARNING UNTIL 8 PM EST THIS EVENING FOR ANZ230>237-250-
     251-254>256.

&&

SYNOPSIS...FRANK/NOCERA/EVT
NEAR TERM...FRANK
SHORT TERM...NOCERA
LONG TERM...EVT
AVIATION...FRANK/NOCERA/EVT
MARINE...FRANK/NOCERA/EVT
CLIMATE...STAFF
Hazardous weather outlook, Dec 15, 5:29 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
529 AM EST TUE DEC 15 2015

CTZ002>004-MAZ002>024-026-RIZ001>008-161030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
529 AM EST TUE DEC 15 2015

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY...AND RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-161030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
529 AM EST TUE DEC 15 2015

...GALE WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southeast Middlesex

When
December 15, 11:13 AM EST
Where
Southeast Middlesex forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
42.486, -71.392 (the zone’s center; the record gives no point)

A tree near the intersection of Fresh Pond Parkway and Mount Auburn Street in Cambridge was downed by strong winds.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2015Every state in 2015This day in weather historyWarnings in Massachusetts, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607078.